Texas, 2014

Drought in Texas, March 1 to 11, 2014

March 1 to 11, 2014 · NWS CRP · 10 events in 10 counties and zones

Above to well above normal rainfall occurred across all of South Texas during the month of March. Rainfall amounts were 2 to 3 inches above normal from the eastern Brush Country into the Coastal Bend and Victoria Crossroads.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Above to well above normal rainfall occurred across all of South Texas during the month of March. Rainfall amounts were 2 to 3 inches above normal from the eastern Brush Country into the Coastal Bend and Victoria Crossroads. Some areas in Jim Wells, Duval, and Live Oak Counties received between 4 and 5 inches during the month. Rainfall amounts were 1 to 2 inches above normal over the western Brush Country also. This beneficial rainfall improved the soil moisture conditions over South Texas. The severe to extreme drought conditions over the coastal plains improved to moderate by the middle of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 28, 10:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 28, 10:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1039 PM CST FRI FEB 28 2014

.DISCUSSION...SEE AVIATION DISCUSSION BELOW FOR THE 06Z TAFS.

&&

.AVIATION...VFR CIGS ARE EXPECTED TO LOWER TO MVFR SHORTLY AFTER
06Z...IFR AT TIMES...AS A LOW STRATUS DECK SPREADS ACROSS S TX.
IN ADDITION...AREAS OF FOG WILL ALSO LOWER VSBYS TO
IFR/LIFR...MAINLY FOR ALI TO VCT WITH LIGHTER FOG ACROSS CRP AND
LRD DUE TO SLIGHTLY STRONGER WIND SPEEDS. CONDITIONS ARE EXPECTED TO
IMPROVE THROUGH MID MORNING ON SATURDAY. CIGS ARE FCST TO BECOME
VFR IN THE AFTERNOON THEN LOWER ONCE AGAIN TO MVFR LEVELS SATURDAY
EVENING.

&&

.PREV DISCUSSION... /ISSUED 841 PM CST FRI FEB 28 2014/

DISCUSSION...THE MAIN ISSUE TNT WL BE FOG. INITIALLY DEVELOPMENT
WL BE SLOW GIVEN THE WIND SPEEDS. THE KCRP VWP WAS SHOWING 30KT
AT 1K FT WHICH WAS PARTLY MIXING DOWN ACROSS COASTAL AREAS.
HOWEVER...OVERALL A GRADUAL WEAKENING OF THE WIND IS EXPECTED
MOSTLY AFTER MIDNIGHT. THE SUBTLE BACKING NATURE WHICH HAS ALREADY
OCCURRED TO THE S/SE ALONG WITH VERY SHALLOW SFC-BASED MOISTURE
TRAPPED UNDERNEATH VERY DRY AIR ALOFT WL SET THE STAGE FOR WIDESPREAD
FOG TNT. IT COULD BE DENSE AT TIMES WITH A DENSE FOG ADVY
POTENTIALLY NEEDED FOR PORTIONS OF THE CWA.

AS FOR THE REMAINDER OF THE FCST...EVERYTHING LOOKS GOOD AND ONLY
MINOR CHANGES WERE NEEDED.

MARINE...SVRL LOCATIONS ACROSS THE SRN WATERS HAVE RISEN TO SCA
LVLS THIS EVENING. THIS SHOULD BE SHORT-LIVED AND ISOLATED ENOUGH
TO NOT WARRANT AN SCA ISSUANCE FOR NOW. WL OPT FOR CAUTION WORDING
INSTEAD. A WEAKENING GRADIENT AND INCREASING LOW LVL STATIC
STABILITIES SHOULD CONTINUE THIS WEAKENING TREND THROUGH THE
MORNING. SEA FOG IS NOT EXPECTED TO REALLY BEGIN DEVELOPING UNTIL
AFTER MIDNIGHT GIVEN THE HIGHER WIND SPEEDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    64  80  68  82  42  /  10  10  10  20  40
VICTORIA          62  79  66  77  38  /  10  10  20  40  30
LAREDO            64  87  70  88  48  /   0  10  10  10  30
ALICE             63  83  69  85  41  /   0  10  10  20  40
ROCKPORT          65  72  66  75  41  /  10  10  20  30  40
COTULLA           57  86  65  83  39  /   0  10  10  10  20
KINGSVILLE        64  81  68  85  43  /   0  10  10  20  40
NAVY CORPUS       65  72  67  76  45  /  10  10  10  20  40

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TE/81...AVIATION
Hazardous weather outlook, Feb 28, 5:32 AM CST, 18 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
532 AM CST FRI FEB 28 2014

TXZ229>234-239>247-011145-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
532 AM CST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON INTO
SUNDAY NIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS TEXAS
SUNDAY AND A COLD FRONT MOVES THROUGH SOUTH TEXAS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-011145-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
532 AM CST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SEA FOG WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF SEA FOG WILL BE POSSIBLE ACROSS THE BAYS AND NEARSHORE
WATERS THIS WEEKEND.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON INTO
SUNDAY NIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS TEXAS
SUNDAY AND A COLD FRONT MOVES THROUGH SOUTH TEXAS SUNDAY NIGHT.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS THE COASTAL
WATERS MONDAY INTO TUESDAY AS A STRONG OFFSHORE FLOW PERSISTS
IN THE WAKE OF THE STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PZ/TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Aransas

When
March 1, 12:00 AM CST to March 11, 12:00 AM CST
Where
Aransas forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Drought conditions improved to moderate levels.

Drought, Bee

When
March 1, 12:00 AM CST to March 11, 12:00 AM CST
Where
Bee forecast zone
Reported by
Drought Monitor
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Drought conditions improved to moderate levels.

Drought, Calhoun

When
March 1, 12:00 AM CST to March 11, 12:00 AM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Drought conditions improved to moderate levels.

Drought, Goliad

When
March 1, 12:00 AM CST to March 11, 12:00 AM CST
Where
Goliad forecast zone
Reported by
Drought Monitor
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Drought conditions improved to moderate levels.

Drought, Jim Wells

When
March 1, 12:00 AM CST to March 11, 12:00 AM CST
Where
Jim Wells forecast zone
Reported by
Drought Monitor
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Drought conditions improved to moderate levels.

Drought, Live Oak

When
March 1, 12:00 AM CST to March 11, 12:00 AM CST
Where
Live Oak forecast zone
Reported by
Drought Monitor
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Drought conditions improved to moderate levels.

Drought, Nueces

When
March 1, 12:00 AM CST to March 11, 12:00 AM CST
Where
Nueces forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Drought conditions improved to moderate levels.

Drought, Refugio

When
March 1, 12:00 AM CST to March 11, 12:00 AM CST
Where
Refugio forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Drought conditions improved to moderate levels.

Drought, San Patricio

When
March 1, 12:00 AM CST to March 11, 12:00 AM CST
Where
San Patricio forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Drought conditions improved to moderate levels.

Drought, Victoria

When
March 1, 12:00 AM CST to March 11, 12:00 AM CST
Where
Victoria forecast zone
Reported by
Drought Monitor
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Drought conditions improved to moderate levels.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501884, 501885, 501886, 501887, 501888, 501889, 501890, 501891, 501892, 501893.